Posted on

Low blood sugars in children

Share

One of the most feared complications/situations for someone with diabetes, be it Type 1 or 2, is low blood sugar (hypoglycemia, in medical terms). The symptoms can range from feeling a bit shaky or not quite right, to sweating, increased hunger and “feeling really bad,” to confusion and passing out, even seizures. Left untreated, a VERY low blood sugar can lead to death. But mild early symptoms, the best time to catch a low sugar, can be tough to tell.{{more}}
 
Sometimes in children, all you might notice is that the child is not behaving like he/she normally would behave. You can imagine that for children with Type 1 diabetes, this is a parent’s greatest fear. No parent wants their child having high blood sugars, causing kidney damage or blindness in the long run, but the immediacy of seeing your child confused or almost passing out is much more frightening for many parents and caretakers. Making things more complicated is the fact that young children may not be able to tell their parents what they are feeling, so parents have to be certain to CHECK finger stick blood sugars if something seems not-quite-right with their child, and if you are not close to your glucometer, then give a small amount of glucose/sugar/sweet until you can check that sugar level.

If you find that these low blood sugars are happening often (more than three times a week, including at night, or ANY episode of passing out) then you MUST speak with the child’s medical provider as soon as possible. There are a number of reasons why blood sugars in children can repeatedly become low, including the following:

Reason 1: The medication dose is too high. This is often the cause and the way to fix it is to decrease the medication. Remember that people with Type 1 diabetes do not make insulin of their own, so stopping the medication entirely and permanently is not an option. But a decrease in dose is probably necessary.

Reason 2: the timing of the medication is not right. Insulin injections need to be timed as best as possible to line up with the planned meals and activity for the day. Unless you are using a peakless insulin, which is not commonly available in St Vincent at this time, then it is imperative that you speak with the child’s medical provider to be sure the insulin being used starts acting at the best possible time. A poorly timed insulin injection alone can be the cause of repeated low blood sugars, and have nothing to do with the dose of insulin or any other factors. Sometimes, moving the timing ahead or back 30 minutes is all you need to fix a situation.

Reason 3: High activity levels. Children running about the yard are great and we will never discourage exercise. BUT for just about everyone, exercise helps your body need less insulin to do the same job. So, if you notice a pattern of low sugars happening after your child has been playing, then either the insulin needs to be decreased before playing, or an extra snack should be given before going to play.

Reason 4: stress. Yes kids feel stress! Exam time comes around and sugars go all over the place. Difficult home conditions (parents fighting all the time etc) can also contribute to stress. More often the sugar levels go high, but they can also go low because of the same reasons; so, be on the lookout for that pattern.

Reason 4: other illness. Like stress, sugars more often go high when a child has another illness going on (like a cold/ flu, stomach virus etc), but sugars can also dip low, especially if the child is very sick. If there are other disease processes, like thyroid disease, going on, this can also lead to low blood sugars.

The point is the same: please speak to your doctor/head nurse about low blood sugars. It may be a straightforward reason, or it might be more difficult to sort out. It is important to get the reason (or reasons) correct so get back on the right track quickly. Remember, low blood sugars are not only scary when they happen, they are very dangerous. If you are a parent of a child with Type 1, TREAT FIRST with something sweet, then get to a clinic or call for help as soon as possible. With low blood sugars, time is critical. We will talk more next week about specific treatment of low blood sugars in children.

Until next week, stay safe and healthy Vincies!

Anita Ramsetty, MD endodocs@endocrinehelp.com

Medical Director Endocrine Care Group

www.endocrinehelp.com

Tel: 843-798-4227

LAST NEWS